No hug for Hug­gies

Di­a­pers be­ing tested by Hug­gies

The Compass - - Front Page - BY CHRIS LEWIS chris.lewis@cb­n­com­pass.ca

A Bay Roberts woman is cau­tion­ing par­ents to be ex­tra care­ful when it comes to buy­ing new di­a­pers for chil­dren. She re­cently had to take her two-year-old daugh­ter to Carbonear Gen­eral Hos­pi­tal to treat a chem­i­cal burn the mom blames on the child’s di­a­per.

A Bay Roberts woman is cau­tion­ing par­ents to be ex­tra care­ful when it comes to buy­ing new di­a­pers for chil­dren.

Steph Tucker is a mother of two, liv­ing with her fi­ancé in Bay Roberts. Her old­est child, Alexan­dra, turned two-year­sold in July. Like most chil­dren her age, Alexan­dra is full of en­ergy and cu­rios­ity.

How­ever, on Mon­day, July 30, Tucker and her fi­ancé found them­selves at the Carbonear Gen­eral Hos­pi­tal with their daugh­ter af­ter she had a fright­en­ing re­ac­tion to some new di­a­pers, which left the child with a chem­i­cal burn.

Tucker swiftly took to so­cial me­dia to warn fel­low moth­ers and fa­thers about the pos­si­ble dan­gers as­so­ci­ated with the Hug­gies brand di­a­pers she used.

As of Thurs­day, Aug. 2 — three days af­ter the orig­i­nal post was made – Tucker’s cau­tion­ary tale had been shared by just un­der 1,000 peo­ple, with plenty reach­ing out in the com­ments not only to ex­press their own con­cern, but also claim­ing that they, or par­ents that they know, have had sim­i­lar ex­pe­ri­ences in the past.

“We usu­ally don’t even use Hug­gies, but we needed di­a­pers and they were on sale. I didn’t think any­thing of it, of course, and picked some up,” Tucker said, not­ing that prior to this, she had never heard any such sto­ries.

How­ever, it only took ap­prox­i­mately half an hour for Tucker’s child to be­gin ex­pe­ri­enc­ing harsh pains af­ter be­ing changed into the new di­a­per.

“I had a meet­ing that evening, so I wasn’t home with her,” Tucker ex­plained. “My fi­ancé was, and so was my step­mother.

“First, (the step-mother) called me, but I didn’t pick up be­cause I was in the mid­dle of a pre­sen­ta­tion. When my fi­ancé called me af­ter that, I picked up and he told me what was go­ing on. I went straight home and, sure enough, she had what we thought was a chem­i­cal burn. We rushed her down to the hos­pi­tal and, sure enough, that’s what it was.”

Tucker also ex­plained that the di­a­pers in the box had an odd odor to them that she nor her fi­ancé had no­ticed un­til the sit­u­a­tion had al­ready hap­pened. She de­scribed the scent as some­thing akin to bleach, and this is some­thing she says the doc­tors smelled as well.

Tucker and her fi­ancé have been in con­tact with Hug­gies, who told them to ship some sam­ples of the di­a­pers to them in order to con­duct some test­ing, which the cou­ple did shortly af­ter. Tucker hopes the tests will re­sult in a re­call of the di­a­pers, in fear that other sim­i­lar di­a­pers may have the same ef­fect on other chil­dren.

“It’s so, so heart­break­ing as a mother to see your daugh­ter like that,” she said. “We had no way of know­ing it would have hap­pened, but you can’t help but feel ter­ri­ble about it.”

Alexan­dra was given some treat­ment for the burn af­ter the hos­pi­tal visit, and the sit­u­a­tion seems to be im­prov­ing as the days go by, though she still ex­pe­ri­ences a lot of pain, even when sit­ting down. Tucker strug­gles to even change her daugh­ter with­out caus­ing her even more pain, of­ten re­sult­ing in fits of cry­ing.

“Right now, it seems to be get­ting bet­ter, bit by bit,” she said. “We don’t re­ally know if it’s go­ing to have any kind of long-term ef­fect on her or not, but ob­vi­ously we’re hoping that this is the end of it.”

Tucker also added that she had been in con­tact with a lawyer about the sit­u­a­tion. She was told that Alexan­dra will have un­til she’s ap­prox­i­mately 20-years-old to make a case if, in the fu­ture, she finds that the

“Par­ents need to be care­ful about ev­ery­thing, even some­thing as sim­ple as switch­ing over to a new kind of di­a­per, be­cause you never know.”

— Steph Tucker

burn has caused any sort of in­ter­nal or ir­repara­ble da­m­age, such as the in­abil­ity to have chil­dren of her own – some­thing that may be linked back to this in­ci­dent.

“I just hope the word gets out there. Not even just about these di­a­pers alone, but just in gen­eral. Par­ents need to be care­ful about ev­ery­thing, even some­thing as sim­ple as switch­ing over to a new kind of di­a­per, be­cause you never know,” Tucker said.

The Com­pass con­tacted Hug­gies for com­ment, but did not re­ceive a re­sponse prior to its print dead­line.

CHRIS LEWIS/THE COM­PASS

Steph Tucker be­lieves these di­a­pers she bought were the rea­son be­hind the harsh chem­i­cal burn her daugh­ter is deal­ing with.

Newspapers in English

Newspapers from Canada

© PressReader. All rights reserved.